Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 33, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 18, 2000, 6:59 PM EDT for Clarion County, Pennsylvania. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 18, 2000, 6:59 PM EDT (22:59 UTC)
- Expired
- May 18, 2000, 8:00 PM EDT
- In force
- 61 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Clarion County, PA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 7:10 PM EDT | Hail 1 | Leeper, PA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 11.0 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 68 J/kg
- Mixed-layer CIN
- -222 J/kg
- Mixed-layer LCL
- 1253 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 446 m²/s²
- 0-3 km storm-relative helicity
- 376 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KPBZ 182300 SVRPIT PAC031-190000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 659 PM EDT THU MAY 18 2000 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLARION COUNTY IN PENNSYLVANIA * UNTIL 800 PM EDT * AT 659 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHEAST OF FRYBURG...OR ABOUT 12 MILES NORTH OF CLARION...MOVING EAST AT 50 MPH. * SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... FRYBURG <<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58 MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:49 PM EDT, 3 hours 10 minutes earlier.
Area forecast discussion, May 18, 3:49 PM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 349 PM EDT THU MAY 18 2000 HAVE MENTIONED POTENTIAL FOR THUNDERSTORMS WITH STRONG WING GUSTS HEAVY RAIN AND HAIL TONIGHT PER CURRENT RADAR AND MESOETA SHOWING STRONG INSTABILITY AND LIFT AND MOISTURE CONTENT APPROACHING. SEVERE THUNDERSTORM WATCHES ON INFRINGING ON WESTERN AND EASTERN FRINGES. RAIN MAY WIND UP BEING THE GREATEST THREAT AND CONSIDERED FLASH FLOOD WATCH...MESOETA SHOWS 1.5-2.0 INCHES POSSIBLE THROUGH MIDDAY FRIDAY...BUT HAVE DEFERRED TO IDENTIFY PARTICULAR COUNTIES UNTIL SPECIFIC BANDS OF THUNDERSTORMS APPROACH AND ADDITIONAL SEVERE WATCHES ARE ALSO NEEDED. AVN SHOWS FRONT ONLY MOVING SLIGHTLY SOUTH OF OHIO HEADWATERS INTO SATURDAY...WITH SEVERAL LOW CENTERS AND UPPER SHORT WAVES MOVING THROUGH THE OHIO HEADWATERS INTO SATURDAY. MRF AND ECMWF SHOWS ANOTHER CHANCE OF SHOWERS SUNDAY AND TUESDAY. GUIDANCE TEMPERATURES OKAY. ...GIORDANO PIT 55 64 50 68 / 100 90 60 30 MGW 60 66 51 70 / 100 90 60 30 .PBZ... MD...NONE. OH...SEVERE THUNDERSTORM WATCH UNTIL 800 PM EDT THURSDAY FOR ZONES OHZ048>057. PA...SEVERE THUNDERSTORM WATCH UNTIL 8J00 PM EDT THURSDAY FOR ZONES PAZ008>009...PAZ015>016. WV...NONE.
In the hours before
Special weather statement, May 18, 2:08 PM EDT, 4 hours 51 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-182200- SEVERE WEATHER POTENTIAL OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 208 PM EDT THU MAY 18 2000 ...UPDATE ON POTENTIAL FOR SEVERE THUNDERSTORMS AND HEAVY RAIN... IT IS POSSIBLE THAT SCATTERED STORMS COULD DEVELOP LATE THIS AFTERNOON OR THIS EVENING...PARTICULARLY IN NORTHWEST PENNSYLVANIA AND EAST CENTRAL OHIO. HOWEVER THE BEST TIMING FOR WIDESPREAD HEAVY RAIN AND THUNDERSTORMS WITH GUSTY WIND APPEARS TO BE LATE TONIGHT INTO FRIDAY MORNING AS A COLD FRONT FROM NEW YORK STATE MOVES SOUTHWARD INTO PENNSYLVANIA. SKYWARN ACTIVATION MAY BE NEEDED LATE THISP AFTERNOON OR TONIGHT. STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES.
Special weather statement, May 18, 6:01 PM EDT, 58 minutes before
SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 601 PM EDT THU MAY 18 2000 PAZ007-182245- MERCER PA- 601 PM EDT THU MAY 18 2000 ...THUNDERSTORMS WITH STRONG GUSTY WINDS MOVING ACROSS NORTHERN MERCER COUNTY... THUNDERSTORMS WITH STRONG GUSTY WINDS...HAIL AND HEAVY RAIN WILL MOVE OVER NORTHERN MERCER COUNTY. THE STORMS SHOULD PASS NEAR LOCATIONS LIKE JAMESTOWN...KENNARD...AND OSGOOD. MOVE INDOORS AS THESE STORMS APPROACH. THE STORMS WILL ALSO CONTAIN FREQUENT LIGHTNING.
Special weather statement, May 18, 6:09 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 609 PM EDT THU MAY 18 2000 PAZ007-182309- MERCER PA- 609 PM EDT THU MAY 18 2000 ...THUNDERSTORMS WITH STRONG GUSTY WINDS MOVING ACROSS NORTHERN MERCER COUNTY... THUNDERSTORMS WITH STRONG GUSTY WINDS...HAIL AND HEAVY RAIN WILL MOVE OVER NORTHERN MERCER COUNTY. THE STORMS SHOULD PASS NEAR LOCATIONS LIKE JAMESTOWN...KENNARD...AND OSGOOD. MOVE INDOORS AS THESE STORMS APPROACH. THE STORMS WILL ALSO CONTAIN FREQUENT LIGHTNING.
Special weather statement, May 18, 6:33 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 633 PM EDT THU MAY 18 2000 PAZ008-182333- VENANGO PA- 633 PM EDT THU MAY 18 2000 ...THUNDERSTORMS WITH STRONG GUSTY WINDS MOVING ACROSS THE NORTHERN HALF OF VENANGO COUNTY... THUNDERSTORMS WITH STRONG GUSTY WINDS...HAIL AND HEAVY RAIN ARE PASSING OVER NORTHERN VENANGO COUNTY. THE STORMS SHOULD PASS NEAR LOCATIONS LIKE CHERRY TREE...OIL CITY...FRANKLIN AND EAST HICKORY. MOVE INDOORS AS THESE STORMS APPROACH. THE STORMS WILL ALSO CONTAIN FREQUENT LIGHTNING.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 6:20 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 60 min |
| May 18, 6:48 PM EDT | Severe Thunderstorm Warning | PBZ | Venango | 62 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.